Alert archive / Colorado / Freeze Warnings in 2021

Freeze Warning 6, NWS Grand Junction, CO

May 23, 20218 counties in Colorado

NWS Grand Junction, CO issued this freeze warning at May 23, 2021, 3:01 PM MDT for 8 counties in Colorado. It took effect at May 24, 2021, 2:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2021, 3:01 PM MDT (21:01 UTC)
In effect from
May 24, 2021, 2:00 AM MDT
Expired
May 24, 2021, 8:37 AM MDT
In force
7 hr
Issued by
NWS Grand Junction, CO

Counties Archuleta County, CO, Dolores County, CO, La Plata County, CO, Moffat County, CO, Montezuma County, CO, Rio Blanco County, CO, Routt County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 57 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3222 m above ground
0-6 km bulk shear
108 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

418 
WWUS75 KGJT 232101
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
301 PM MDT Sun May 23 2021

COZ002-240515-
/O.NEW.KGJT.FZ.W.0006.210524T0800Z-210524T1600Z/
Central Yampa River Basin-
Including the cities of Craig, Hayden, and Meeker
301 PM MDT Sun May 23 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM MDT MONDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Central Yampa River Basin.

* WHEN...From 2 AM to 10 AM MDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

COZ021>023-240515-
/O.NEW.KGJT.FZ.W.0006.210524T0800Z-210524T1600Z/
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-
Including the cities of Cortez, Dove Creek, Mancos, Durango, 
Bayfield, Ignacio, and Pagosa Springs
301 PM MDT Sun May 23 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM MDT MONDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Four Corners/Upper Dolores River, Animas River Basin 
  and San Juan River Basin.

* WHEN...From 2 AM to 10 AM MDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
2 follow-up statements
688 
WWUS75 KGJT 240452
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
1052 PM MDT Sun May 23 2021

COZ002-241600-
/O.CON.KGJT.FZ.W.0006.210524T0800Z-210524T1600Z/
Central Yampa River Basin-
Including the cities of Craig, Hayden, and Meeker
1052 PM MDT Sun May 23 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 10 AM MDT
MONDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Central Yampa River Basin.

* WHEN...From 2 AM to 10 AM MDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

COZ021>023-241600-
/O.CON.KGJT.FZ.W.0006.210524T0800Z-210524T1600Z/
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-
Including the cities of Cortez, Dove Creek, Mancos, Durango, 
Bayfield, Ignacio, and Pagosa Springs
1052 PM MDT Sun May 23 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 10 AM MDT
MONDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Four Corners/Upper Dolores River, Animas River Basin 
  and San Juan River Basin.

* WHEN...From 2 AM to 10 AM MDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
798 
WWUS75 KGJT 241437
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
837 AM MDT Mon May 24 2021

COZ002-021>023-241545-
/O.CAN.KGJT.FZ.W.0006.000000T0000Z-210524T1600Z/
Central Yampa River Basin-Four Corners/Upper Dolores River-
Animas River Basin-San Juan River Basin-
837 AM MDT Mon May 24 2021

...FREEZE WARNING IS CANCELLED...

Temperatures have warmed back to above freezing across the warned
areas. Therefore, the Freeze Warning has been cancelled.

$$

For more information from the National Weather Service visit
https://weather.gov/gjt

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this freeze warning went out at May 23, 11:25 AM MDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 23, 11:25 AM MDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1125 AM MDT Sun May 23 2021

.SHORT TERM...(Today through Monday)
Issued at 403 AM MDT Sun May 23 2021

Shower activity is still ongoing at this hour, but continues to wind
down. As dry air works its way into the area, any lingering
convection is expected to come to an end by sunrise. The trough
centered over the Great Basin that has been helping support the
convection the last few days is expected to finally lift to the
northeast today. As it lifts, the dry slot that has already pushed
into the area will continue to make its way northeast. Thanks to
this dry slot, the vast majority of the area will remain dry.
Northeast Utah and far northwest Colorado will be on the fringes of
this dry punch though, and could see some isolated convection this
afternoon.

Clearing skies this morning will allow for deep mixing,
and with a 90-100 knot jet still over western Colorado, breezy
conditions and gusts up to 35 mph will be possible again today. With
the dry air in place, borderline critical fire weather conditions
will exist today, but will be localized and focused mainly over the
lower desert valleys. Since the winds are right at criteria, and
with the recent precipitation across much of eastern Utah and
western Colorado, have elected not to issue any Red Flag Warnings.
Winds will finally relax tonight as the upper level trough continues
to move out, allowing pressure gradient to relax and become more
zonal. For tonight and Monday, conditions are expected to remain
calm and quiet.

High temperatures today are expected to run 10-15 degrees below
normal, and under clear skies tonight overnight lows will run 5-10
degrees below normal. Temperatures start to rebound tomorrow with
highs approaching average for late May.

.LONG TERM...(Monday night through Saturday)
Issued at 403 AM MDT Sun May 23 2021

The next Pacific Northwest trough starts to dig into the western
CONUS by Tuesday, which will slowly turn upper level winds back to
the southwest as the low progresses inland. As a result, expect
temperatures to gradually rise each day next week, thanks to mild
warm air advection. Cluster analyses indicate a more northerly track
with this system, which will limit moisture from reaching much of
the CWA. The low is expected to track across the Northern Rockies
midweek, with a bulk of the precipitation falling over Montana and
into the Northern Plains. The Uintas in northeast Utah and the
Park/Elkheads in northwest Colorado have the best chance of
receiving any precip from this clipper Wednesday evening. Elsewhere,
expect dry weather with an uptick in winds with the passing system.
Then, zonal flow and warming temps return for the entire region as
we round out the work week.

Unless the mid week trough takes a deeper track, the long term
forecast is looking warm and dry. As a result, current trend returns
the concern for widespread critical fire weather conditions across
the Western Slope by mid week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1125 AM MDT Sun May 23 2021

VFR conditions will prevail at all TAF sites through the next 24
hours under dry southwest flow. Moisture wrapped around a
departing system will lead to periods of increased mid level
clouds...generally across far northeast Utah and northwest
Colorado. Isolated showers are also possible. Breezy conditions
will continue throughout the day with gusts to 35 knots expected.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...BGB
LONG TERM...TGJT
AVIATION...TGJT
Hazardous weather outlook, May 23, 5:33 AM MDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
533 AM MDT Sun May 23 2021

COZ001>014-017>023-UTZ022>025-027>029-241145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
533 AM MDT Sun May 23 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Gusty winds upwards of 35-40 mph will be possible today. Localized
critical fire weather conditions will be possible for lower desert
valleys.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Critical fire weather conditions will return by midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 23, 12:09 PM MDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1209 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     NON-TSTM WND GST 2 ESE CRAIG             40.50N 107.52W
05/23/2021  M47 MPH          MOFFAT             CO   ASOS

            ASOS STATION KCAG CRAIG-MOFFAT COUNTY
            AIRPORT.

&&

NL
Local storm report, May 23, 2:04 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
204 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     NON-TSTM WND GST 3 SSE WOODY CREEK       39.23N 106.87W
05/23/2021  M46 MPH          PITKIN             CO   ASOS

            ASOS STATION KASE ASPEN-PITKIN CNTY AIRPORT.

&&

NL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:09 PM MDTSpecial Weather StatementGJTArchuleta36 min
May 22, 10:19 PM MDTSpecial Weather StatementGJTArchuleta41 min

Nearby

Freeze Warnings in Colorado, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.